Post-transplant lymphoproliferative disorder in pediatric heart transplant recipients

ArticleinThe Journal of heart and lung transplantation: the official publication of the International Society for Heart Transplantation 29(6):648-57 · March 2010with9 Reads
Impact Factor: 6.65 · DOI: 10.1016/j.healun.2010.01.013 · Source: PubMed

    Abstract

    Post-transplantation lymphoproliferative disorder (PTLD) is a major cause of morbidity and mortality after pediatric heart transplantation.
    Heart transplant recipients at The Hospital for Sick Children, Toronto, from 1990 to May 2008, were reviewed. Competing risk hazard analysis was used to model the natural history of the disease. Patients were matched for gender and duration of follow-up to identify potential covariates associated with increased risk of PTLD.
    A total of 173 heart transplant recipients (42% <1 year old) were reviewed. Twenty-three developed PTLD at a median of 4 years post-transplantation. After transplantation, PTLD affected 9%, 15% and 28% at 3, 5 and 10 years, respectively. Freedom from death or PTLD recurrence was 72%, 58% and 50% at 1, 3 and 5 years, respectively, after PTLD diagnosis. Higher maximum Epstein-Barr viral (EBV) load (hazard ratio [HR]: 2.6, p = 0.004) and longer duration of induction therapy (HR: 1.7, p = 0.02) were associated with increased risks of PTLD. Higher cumulative cyclosporine doses over the first year post-transplantation were associated with increased risks of PTLD (HR: 1.2 per 1 mg/kg/day equivalent, p = 0.03), but higher tacrolimus doses were not (p = 0.38). Patients on cyclosporine at 6 months post-transplantation were at higher risk of PTLD than those on tacrolimus (HR: 5.2, p = 0.003). The use of anti-viral prophylaxis in patients with high EBV load may provide some protection (HR: 7.6 vs 15.4 with no anti-viral, p = 0.02).
    PTLD is a major concern in pediatric heart transplant recipients and is associated with high morbidity/mortality. Exposure to EBV and higher intensity of immunosuppression seems to be associated with increased risk.